Nebraska, 2021

Hail in Nebraska, June 27, 2021

June 27, 2021 · NWS CYS · 1 event in 1 county or zone

Strong thunderstorm moved across portions of Scotts Bluff County and the town of Mitchell producing hail stones up to the size of pennies.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Strong thunderstorm moved across portions of Scotts Bluff County and the town of Mitchell producing hail stones up to the size of pennies.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 27, 4:16 AM MST, 5 hours 42 minutes earlier.

Area forecast discussion, Jun 27, 4:16 AM MST, 5 hours 42 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
516 AM MDT Sun Jun 27 2021

.SHORT TERM...(Today - Tuesday)
Issued at 415 AM MDT Sun Jun 27 2021

The seasonably cool & extremely unsettled weather pattern persists
across the area given a substantial omega block remaining in place
over the northwestern & north central US. Numerous pieces of short
wave energy embedded within deep northerly flow aloft will provide
several reinforcing shots of cold air along w/ periods of numerous
showers and thunderstorms across southeast Wyoming and the western
Nebraska Panhandle. Latest high-resolution guidance is showing the
potential for a good bit of convective activity today. Showers are
expected to dominate as fairly weak CAPE could limit the lightning
potential overall. Large boundary layer T/Td spreads suggests that
many showers will be associated with gusty winds up to 50 MPH late
this morning through the afternoon. We could also have a lower end
risk for flash flooding over the Mullen Burn Scar, but expect this
to be a low probability scenario given PWs considerably lower than
previous days and HRRR sub-hourly guidance under our trigger point
for Flash Flood Warnings in that area. Nonetheless, something that
we will want to monitor through the afternoon.

Persistence is the name of the game for Monday given absolutely no
changes in the large scale weather pattern. In general, expect the
overall weather conditions to be quite similar to Sunday with some
what lower coverage of showers w/ some of the stronger vort energy
shifting to the east. A warming & drying trend should commence Tue
as the omega block finally begins to break down.

.LONG TERM...(Tuesday Night - Saturday)
Issued at 415 AM MDT Sun Jun 27 2021

Much of the forecast remains on track with a dominant omega blocking
pattern staying consistent through middle of next week. Temperatures
will begin to warm once the overall pattern begins to break down and
the positive tilted trough finally pushes off towards the east.
Should begin to see temperatures return to more seasonable averages
in the high 70s to low 80s beginning on Wednesday through the later
part of next week. Overall, weak synoptic lift and some moisture
advection into the region provides the chance for isolated afternoon
showers and thunderstorms, primarily along the higher terrains in
the southern portion of the CWA. Hazards outlook remains minimal at
this time, with less than 500 J/kg of SBCAPE on any given day.
However, could see a few lightning strike with any storms that may
develop. Main concerns during the forecast period exist with
possible fire weather on Friday and Saturday across Carbon County as
the RH values drop towards critical threshold. However, winds do not
look overly impressive during that time frame. Looking into weekend,
long range models indicate a new blocking pattern developing off the
eastern seaboard. As a result, a strengthening low pressure cell
parks over the Midwest and continues to spin over the region through
the weekend. With the current positioning of that system, will see a
slight chance for widespread rain and thunderstorms across the CWA.
Will need to monitor the exact positioning of the low and blocking
pattern as the week progresses to determine any impacts, including
if this feature shifts to the west and increasing our precipitation
totals.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 458 AM MDT Sun Jun 27 2021

VFR conditions likely through the forecast period for all
terminals. Main concerns exist with continued showers and
thunderstorm potentials today as several shortwaves propagate
through the region, embedded within deep northerly flow aloft.
Might see a lightning strike or two associated with these systems
as SBCAPE values range from 100-300 J/kg. At this time, the
forecast includes rain shower activity till around 01z. However,
current high-resolution models indicate that these storms could
last later into the nighttime hours. Will need to re-evaluate
later issuances as VCSH will likely need to be extended across all
terminals.

&&

.FIRE WEATHER...
Issued at 415 AM MDT Sun Jun 27 2021

No fire weather concerns with seasonably cool temperatures & daily
chances for widespread showers and storms. Any convective activity
through Monday could be accompanied by gusty winds in excess of 50
MPH.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...CLH
LONG TERM...MD
AVIATION...MD
FIRE WEATHER...CLH
Hazardous weather outlook, Jun 27, 4:15 AM MST, 5 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
515 AM MDT Sun Jun 27 2021

NEZ002-003-019>021-054-055-095-096-WYZ101>111-113-115>119-281115-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Upper North Platte River Basin-Laramie Valley-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
515 AM MDT Sun Jun 27 2021

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Scattered to numerous showers and a few thunderstorms are expected
across much of the area today and tonight. Some of this activity
may produce brief wind gusts in excess of 50 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Chances for showers and thunderstorms will continue through
Monday.

.Spotter information statement...

Spotter activation will not be needed. However, please report any
significant weather to the National Weather Service in Cheyenne.

WYZ112-114-281115-
Sierra Madre Range-Snowy Range-
515 AM MDT Sun Jun 27 2021

This hazardous weather outlook is for portions of south central
Wyoming.

.DAY ONE...TODAY AND TONIGHT

Scattered to numerous showers and a few thunderstorms are expected
in the high country today and tonight. Avoid recently burned areas
due to the risk for flash flooding or debris flows in heavy rain.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Chances for showers and thunderstorms will continue through
Monday.

.Spotter information statement...

Spotter activation will not be needed. However, please report any
significant weather to the National Weather Service in Cheyenne.

The radar

The Cheyenne radar (KCYS), 124 km away, was scanning. The volume nearest the first event began at 16:56 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Scotts Bluff

When
June 27, 9:58 AM MST to 10:13 AM MST
Where
Scotts Bluff County, 2.31 mi NNE of Mitchell
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.970, -103.790

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2021Every state in 2021This day in weather historyWarnings in Nebraska, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 956729.